Alert archive / Colorado / Flash Flood Warnings in 2022
Flash Flood Warning 8, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Jul 5, 2022, 1:31 PM MDT for Grand County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2022, 1:31 PM MDT (19:31 UTC)
- Expired
- Jul 5, 2022, 4:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Grand County, CO
The radar
The Denver radar (KFTG), 143 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 126 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 7.5 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 119 J/kg
- Mixed-layer CIN
- -158 J/kg
- Mixed-layer LCL
- 2393 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
123
WGUS55 KBOU 051931
FFWBOU
COC049-052230-
/O.NEW.KBOU.FF.W.0008.220705T1931Z-220705T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
131 PM MDT Tue Jul 5 2022
The National Weather Service in Denver has issued a
* Flash Flood Warning for...
North Central Grand County in north central Colorado...
* Until 430 PM MDT.
* At 131 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 0.5 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, gulches,
roads, and poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
mainly rural areas of North Central Grand County including central
and western portions portions of the East Troublesome burn area.
This includes the following additional locations...
Stillwater Pass, Upper Willow Creek Valley, Middle Willow Creek
Valley and Lower Willow Creek Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Heavy Rainfall will cause flash flooding of small creeks, streams,
and ditches in the East Troublesome burn area. Rock slides or debris
flows can also be expected across rural roads.
&&
LAT...LON 4034 10615 4033 10615 4033 10614 4034 10612
4035 10608 4036 10601 4032 10593 4022 10598
4015 10601 4018 10618 4034 10617
FLASH FLOOD...RADAR INDICATED
$$
RPK4 follow-up statements
665
WGUS75 KBOU 052009
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
209 PM MDT Tue Jul 5 2022
COC049-052230-
/O.CON.KBOU.FF.W.0008.000000T0000Z-220705T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grand CO-
209 PM MDT Tue Jul 5 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT THIS
AFTERNOON FOR NORTH CENTRAL GRAND COUNTY...
At 209 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to 0.5 inches of rain have fallen.
Additional rainfall amounts up to 0.25 inches are possible in the
warned area. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, gulches,
roads, and poor drainage and low-lying areas.
Some locations that will experience flash flooding include...
mainly rural areas of North Central Grand County including central
and western portions portions of the East Troublesome burn area.
This includes the following additional locations...
Stillwater Pass, Upper Willow Creek Valley, Middle Willow Creek
Valley and Lower Willow Creek Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Heavy Rainfall will cause flash flooding of small creeks, streams,
and ditches in the East Troublesome burn area. Rock slides or debris
flows can also be expected across rural roads.
&&
LAT...LON 4034 10615 4033 10615 4033 10614 4034 10612
4035 10608 4036 10601 4032 10593 4022 10598
4015 10601 4018 10618 4034 10617
FLASH FLOOD...RADAR INDICATED
$$
RPK025
WGUS75 KBOU 052120
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
320 PM MDT Tue Jul 5 2022
COC049-052230-
/O.CON.KBOU.FF.W.0008.000000T0000Z-220705T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grand CO-
320 PM MDT Tue Jul 5 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT THIS
AFTERNOON FOR NORTH CENTRAL GRAND COUNTY...
At 320 PM MDT, Doppler radar indicated thunderstorms had ended in
the warned area. Up to 0.75 inches of rain have fallen. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, gulches,
roads, and poor drainage and low-lying areas.
Some locations that will experience flash flooding include...
mainly rural areas of North Central Grand County including central
and western portions portions of the East Troublesome burn area.
This includes the following additional locations...
Stillwater Pass, Upper Willow Creek Valley, Middle Willow Creek
Valley and Lower Willow Creek Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Heavy Rainfall will cause flash flooding of small creeks, streams,
and ditches in the East Troublesome burn area. Rock slides or debris
flows can also be expected across rural roads.
&&
LAT...LON 4034 10615 4033 10615 4033 10614 4034 10612
4035 10608 4036 10601 4032 10593 4022 10598
4015 10601 4018 10618 4034 10617
FLASH FLOOD...RADAR INDICATED
$$
RPK942
WGUS75 KBOU 052202
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
402 PM MDT Tue Jul 5 2022
COC049-052230-
/O.CON.KBOU.FF.W.0008.000000T0000Z-220705T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grand CO-
402 PM MDT Tue Jul 5 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT THIS
AFTERNOON FOR NORTH CENTRAL GRAND COUNTY...
At 402 PM MDT, Local law enforcement reported debris flows had
closed Highway 125 near Mile Marker 21. Up to 0.75 inches of rain
had fallen earlier. Flash flooding is ongoing.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement reported.
IMPACT...Flash flooding of small creeks and streams, gulches,
roads, and poor drainage and low-lying areas.
Some locations that will experience flash flooding include...
mainly rural areas of North Central Grand County including central
and western portions portions of the East Troublesome burn area.
This includes the following additional locations...
Stillwater Pass, Upper Willow Creek Valley, Middle Willow Creek
Valley and Lower Willow Creek Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Heavy Rainfall will cause flash flooding of small creeks, streams,
and ditches in the East Troublesome burn area. Rock slides or debris
flows can also be expected across rural roads.
&&
LAT...LON 4034 10615 4033 10615 4033 10614 4034 10612
4035 10608 4036 10601 4032 10593 4022 10598
4015 10601 4018 10618 4034 10617
FLASH FLOOD...OBSERVED
$$
RPK051
WGUS75 KBOU 052220
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
420 PM MDT Tue Jul 5 2022
COC049-052230-
/O.EXP.KBOU.FF.W.0008.000000T0000Z-220705T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grand CO-
420 PM MDT Tue Jul 5 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 430 PM MDT THIS AFTERNOON FOR
NORTH CENTRAL GRAND COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 4034 10615 4033 10615 4033 10614 4034 10612
4035 10608 4036 10601 4032 10593 4022 10598
4015 10601 4018 10618 4034 10617
$$
RPKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 12:10 PM MDT, 1 hour 21 minutes earlier.
Area forecast discussion, Jul 5, 12:10 PM MDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1210 PM MDT Tue Jul 5 2022 .UPDATE... Issued at 1155 AM MDT Tue Jul 5 2022 There are a few showers and thunderstorms developing late this morning, mainly over the high country. Temperatures out on the plains are heating up more than previous expected, especially in areas with limited cloudiness. Dew point readings over the plains and lower foothills are all in the 50s F. Precipitable water values were a bit higher on this morning's 12Z Denver sounding in comparison with yesterday morning's sounding. All the models, including the high resolution versions, continue to show decent convective coverage for most of the CWA this afternoon into mid evening. As a result, will update the temperature, sky, pops and wind GFE grids. && .SHORT TERM...(Today and tonight) Issued at 340 AM MDT Tue Jul 5 2022 Ample cloud cover is evident this morning on satellite, and is helping sustain mild early morning temperatures in the upper 60's to low 70's as of 3AM for much of the urban corridor. Interestingly, temperatures in the Fort Morgan area were hovering near 82F, having increased five degrees between midnight and 1AM, likely from a weak heat burst stemming from decaying thunderstorms. This extensive cloud cover will persist through the day today, as a deep moisture maxima currently over New Mexico rotates north into Colorado through the day. Precipitable water (PWAT) values will surge as a result, rising to 0.60-0.90" in the high country, and peaking between 1.10" near the foothills to around 1.50" as you near the KS/NE border. These values are substantially higher than what we observed yesterday. MLCAPE will remain sufficient across the area to promote convective development by the afternoon, again beginning in the mountains near midday and extending eastward throughout the afternoon/evening. Expect more numerous storms when compared to yesterday, and much greater precipitation efficiency. A few storms may be strong, particularly in the plains where instability will be greatest. Gusty outflow winds to 40 mph can be expected in the vicinity of thunderstorms, and locally higher in the plains. As far as burn scars go, the potential for flash flooding will be slightly higher this afternoon given the increase in moisture aloft, and persistent weak steering level flow. Although it should be another very warm day, the slight relaxation of the ridge will keep temperatures a few degrees cooler. Given the anticipated cloud cover, have opted to err on the lower side of guidance, with highs within a couple degrees of the 90 degree mark along the urban corridor, and into the mid 90's in the plains. The high valleys and foothills will mostly stay below 80 degrees. .LONG TERM...(Wednesday through Monday) Issued at 340 AM MDT Tue Jul 5 2022 A fairly active pattern continues Wednesday with showers and thunderstorms, resulting in potential for flash flooding over the burn areas. There is increasing confidence for a period of hot and dry conditions by Friday as a ridge builds over the region. Main concern will be well-above normal temperatures. Wednesday, an upper level ridge remains centered over the southeast CONUS with southwesterly flow aloft over Colorado. Model guidance is in good agreement with a plume of above normal moisture in the region with precipitable water values 1.0-1.4" for the plains and up to .80" for the higher terrain. A weak disturbance in the flow will provide additional support for afternoon convection. Weak to moderate instability will be in the place in most areas to further support scattered to potentially widespread coverage showers/thunderstorms in the mountains pushing onto the plains. Locally heavy rainfall may be possible, see the Hydrology section for further details regarding burn area flash flood potential. Model soundings for the plains show steep lapse rates with inverted-V profiles indicating potential for strong gusty winds with any stronger storms. The upper ridge flattens over the region Thursday bringing in more westerly component flow aloft. A resulting plume of weaker moisture will be in the place. Marginal instability in place in most areas will result in shower/storm chances, with best chances over the higher elevations and overall lower coverage. Temperatures will range the upper 80s to low 90s across the lower elevations and 60s/70s for the high country Wed/Thurs. By Friday, there is agreement among ensemble guidance that upper level ridging strengthens over the region. NAEFS guidance highlights this pattern well with heights and temperatures in the 99th percentile by Saturday. Several GFS and ECMWF ens members show max temperatures in triple digits with others showing upper 90s at DEN for Saturday. Bottom line, heat for this weekend is becoming more likely...get ready. Conditions will also remain fairly dry with this pattern. Model guidance shows a general consensus in weakening of the ridge pattern by the end of the weekend bringing slightly cooler temperatures and an increase in moisture for the start of next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1155 AM MDT Tue Jul 5 2022 Consensus from the various models, keep a easterly component to the low levels winds into mid afternoon. Then west and northwesterlies are indicated from late afternoon into mid evening. Eventually, normal drainage patterns should kick in around 06Z tonight. With better moisture around, will need a TEMPO group in the TAF for -TSRA from late afternoon into mid evening. Variable wind gusts to 35 knots are possible with and near the storms. We could get a ceiling down to BKN070 with a thunderstorm right over the airport. && .HYDROLOGY... Issued at 340 AM MDT Tue Jul 5 2022 Increasing moisture aloft today combined with sustained potential for slow-moving storms will result in a slightly enhanced threat of flash flooding for area burn scars during the afternoon hours when compared to yesterday. Rainfall rates approaching 0.50"/hr will be possible with some of the showers/thunderstorms. Scattered to numerous showers/thunderstorms are expected afternoon Wednesday. Above normal precipitable water values and weaker steering flow will increase chances for slower moving showers/storms, capable of locally heavy rainfall. However, instability will be marginal over the mountains. The threat for flash flooding over the burn areas will be limited as a result. Impacts are possible if a heavier shower/storm slowly passes over a burn area. Starting Thursday, moisture decreases reducing coverage of showers/thunderstorms. The threat will remain limited. Conditions dry out further Friday into the weekend. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...RJK SHORT TERM...Rodriguez LONG TERM...Mensch AVIATION...RJK HYDROLOGY...Rodriguez/Mensch
Hazardous weather outlook, Jul 5, 11:15 AM MDT, 2 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1115 AM MDT Tue Jul 5 2022 COZ030>051-061715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1115 AM MDT Tue Jul 5 2022 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered showers and thunderstorms return this afternoon to all areas. Wind gusts to 40 mph, and locally heavy rain will be possible with the storms. There will be a slight threat of flash flooding over the burn scars this afternoon. With above normal temperatures expected there will be a low to moderate Heat Risk across the area. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered afternoon showers and thunderstorms are expected this week, especially across the Front Range and South Park, with lower chances of rain across the urban corridor and plains. The best chance of rain across the area will be Wednesday afternoon into Wednesday night. Temperatures will be above normal most of the week, with highs reaching into the upper 90s into the low 100s into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 6:45 PM MDT | Special Weather Statement | BOU | Phillips | 30 min |
| Jul 4, 9:17 PM MDT | Special Weather Statement | BOU | Adams | 43 min |
| Jul 5, 11:21 AM MDT | Areal Flood Advisory | BOU | Larimer | 84 min |
| Jul 5, 11:49 AM MDT | Areal Flood Advisory | BOU | Larimer | 86 min |
| Jul 5, 12:24 PM MDT | Areal Flood Advisory | BOU | Boulder | 96 min |
| Jul 5, 12:52 PM MDT | Areal Flood Advisory | BOU | Clear Creek, Grand | 76 min |
| Jul 5, 12:55 PM MDT | Areal Flood Advisory | BOU | Park | 95 min |
| Jul 5, 1:12 PM MDT | Flash Flood Warning | BOU | Grand | 3 hr |
| Jul 5, 1:34 PM MDT | Flash Flood Warning | BOU | Larimer | 3 hr |
| Jul 5, 1:43 PM MDT | Flash Flood Warning | BOU | Larimer | 3 hr |
| Jul 5, 2:34 PM MDT | Areal Flood Advisory | BOU | Larimer | 86 min |
| Jul 5, 2:49 PM MDT | Special Weather Statement | BOU | Logan | 26 min |
| Jul 5, 2:57 PM MDT | Special Weather Statement | BOU | Arapahoe | 33 min |
| Jul 5, 3:17 PM MDT | Special Weather Statement | BOU | Logan | 43 min |
| Jul 5, 3:25 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 35 min |
| Jul 5, 3:28 PM MDT | Severe Thunderstorm Warning | BOU | Adams | 32 min |
| Jul 5, 3:57 PM MDT | Tornado Warning | BOU | Logan | 33 min |
| Jul 5, 5:36 PM MDT | Special Weather Statement | BOU | Washington | 24 min |
| Jul 5, 5:50 PM MDT | Special Weather Statement | BOU | Washington | 25 min |
Nearby
Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.